What is magnesium overdose?

Magnesium overdose is an excess of magnesium in the body. Magnesium is an essential mineral that helps muscles function and maintain energy. In the absence of kidney disease, your body naturally removes excess magnesium. A magnesium overdose, also called magnesium toxicity or hypermagnesemia, generally occurs when magnesium is ingested in large quantities in the form of a supplement, either as a pill or a liquid. It is very rare to experience a magnesium overdose by consuming foods that have naturally occurring magnesium in them, such as fruits and vegetables or nuts and whole grains.

Magnesium Overdose Spotlight

Magnesium is commonly found in over-the-counter medications. It is often used as a laxative, so diarrhea after taking a magnesium-based laxative can be a mild symptom of magnesium overdose. Antacids also contain magnesium. A mild magnesium overdose is usually accompanied by temporary diarrhea and nausea.

People who have impaired kidney function are at the greatest risk for magnesium overdose. Even a moderate magnesium overdose may cause a drop in blood pressure in those with kidney disease. Other possible serious symptoms include difficulty breathing, muscle weakness, and mental confusion. Serious cases of magnesium overdose may cause cardiac arrest.

Seek immediate medical care (call 911) for serious symptoms of a magnesium overdose, including severe abdominal, pelvic, or lower back pain; chest pain or pressure; confusion or loss of consciousness for even a brief moment; rapid heart rate (tachycardia); and shortness of breath.

SYMPTOMS

What are the symptoms of magnesium overdose?

A mild magnesium overdose is usually accompanied by temporary diarrhea and nausea. Moderate or severe magnesium overdose can be serious and possibly life threatening.

Symptoms of magnesium overdose

Magnesium overdose most commonly produces Read more about magnesium overdosesymptoms

CAUSES

What causes magnesium overdose?

Your body naturally removes excess magnesium when the kidneys are functioning normally. A magnesium overdose generally occurs when magnesium is ingested in large quantities in the form of a supplement. It is very rare to experience a magnesium overdose by consuming foods that have naturally occurring magnesium in them.

What are the risk factors for magnesium overdose?

A... Read more about magnesium overdosecauses

TREATMENTS

How is magnesium overdose treated?

Treatment for magnesium overdose will vary depending on the severity of the overdose. In an emergency setting, magnesium overdose treatment may include:

  • Artificial breathing support
  • Injection of calcium gluconate or calcium chloride
  • Intravenous fluids
  • Renal dialysis
  • Stomach pumping (gastric lavage)
For mil... Read more about magnesium overdosetreatments

Medical Reviewer: William C. Lloyd III, MD, FACS Last Annual Review Date: Sep 6, 2013 Copyright: © Copyright 2014 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Bones, Joints and Muscles


What's Causing Your Symptoms?